Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 202, NWS Rapid City, SD

August 30, 2021Haakon County, Meade County, Ziebach County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 30, 2021, 7:41 PM MDT for Haakon County, Meade County, Ziebach County, South Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2021, 7:41 PM MDT (01:41 UTC)
Expired
Aug 30, 2021, 8:45 PM MDT
In force
64 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.0 in
Wind
70.0 mph

Counties Haakon County, SD, Meade County, SD, Ziebach County, SD

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 3:03 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
2259 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 5:19 PM MDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 30, 5:19 PM MDT, 2 hours 22 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
519 PM MDT Mon Aug 30 2021

.DISCUSSION...(This Evening Through Monday)
Issued at 227 PM MDT Mon Aug 30 2021

Vis/IR imagery this aftn shows deepening cu across the Black Hills,
with some glaciated updrafts apparent based on the day cloud phase
RGB. These updrafts do appear to be struggling in recent minutes,
potentially as a result of a deep layer of dry air atop a shallow
but moist BL sampled by 18z KUNR RAOB. With continued convergence
owing to upslope flow along the ern periphery of the hills coupled
with the arrival of a subtle midlevel wave passing east of the
Bighorns per WV, think sustained convection will become increasingly
likely by mid-aftn. A second cu field extends from swrn ND/nwrn SD
thru s cntrl SD along an axis of enhanced satellite-derived 850-700
mb PWATs and sfc dew points of 60-65 F.

Given a broad unstable sector across wrn/cntrl SD characterized by
MLCAPE of 1.5-3 kJ/kg, effective bulk shear of 35-40 kt (locally
enhanced near the Black Hills), midlevel lapse rates of 7-8 K/km,
and DCAPE in excess of 1000 J/kg, any sustained updraft will have
the potential of developing supercell characteristics. Fairly
straight-line hodographs will support splitting supercells, as well,
with primarily a large hail threat in left movers and large hail,
damaging wind, and potentially locally heavy rain threats in the
slow-moving right movers. As aformentioned wave approaches, could
see coverage of convection expand, particularly from nwrn to s cntrl
SD. Further upscale growth is likely across cntrl/s cntrl SD this
evening as LLJ strengthens and MUCAPE increases. Cannot rule out a
tornado threat as low-level shear/hodograph curvature increases this
evening. Would not be a surprise if elevated severe storms capable
of large hail persisted into the night given strong WAA/LLJ forcing
and favorable thermodynamic/kinematic profiles. With above normal
PWATs, if we do see upscale growth in the vicinity of the LLJ
tonight, will have to monitor potential for training/locally heavy
rainfall, mainly over s cntrl SD.

Shortwave ridging builds across the High Plains tomorrow, leading to
generally very warm/hot and dry conditions. A dryline will mix
eastward thru nern WY by late AM/early PM, bringing the potential
for critical fire weather conditions (more below in the Fire Wx
section). Broader mid-upper trof and attendant front approach the
area Tuesday night/Wednesday and slowly cross the region thru the
remainder of the week, bringing slightly cooler and more unsettled
conditions.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 513 PM MDT Mon Aug 30 2021

Isolated/scattered strong/severe TSRA with local IFR conditions will
continue this evening over parts of western SD. Storms will shift
into south central SD overnight with local IFR conditions. Areas
MVFR CIGS may develop late tonight and persist into Tuesday
morning east of a line from K2WX-KPHP-KICR. Outside of storms, VFR
conditions expected through the period. Gusty southerly winds
will develop over northeast WY overnight and spread into western
SD Tuesday.

&&

.FIRE WEATHER...
Issued at 227 PM MDT Mon Aug 30 2021

Hot and dry conditions are anticipated across northeastern WY
tomorrow behind a dryline. Relative humidity values will fall into
the single digits as temperatures climb into the low to mid 90s.
Confidence in the strength of winds behind the dryline remains
relatively low; thus, have maintained the Fire Weather Watch at
this time.

As noted in the prior discussion, depending on the eastward
advancement of the dryline tomorrow and the strength of winds in
its wake, critical fire weather conditions may be possible as far
east as southwestern SD. However, confidence is higher in the
potential across northeastern WY for now.

Slightly cooler and less dry conditions are expected for the rest
of the week, with multiple chances for precipitation.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Fire Weather Watch from Tuesday morning through Tuesday evening
     for WYZ314>317.

&&

DISCUSSION...Sherburn
AVIATION...Helgeson
FIRE WEATHER...Sherburn
Hazardous weather outlook, Aug 30, 5:31 AM MDT, 14 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
531 AM MDT Mon Aug 30 2021

WYZ054>058-071-311145-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
531 AM MDT Mon Aug 30 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

A few thunderstorms are possible this afternoon, with a strong
storm or two possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Non-severe thunderstorms are possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-311145-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
531 AM MDT Mon Aug 30 2021 /631 AM CDT Mon Aug 30 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms late this afternoon
and evening, with large hail and damaging winds being the main
threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk of severe thunderstorms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 30, 6:10 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
610 PM MDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     7 SSE MEADOW            45.44N 102.17W
08/30/2021  M55 MPH          PERKINS            SD   MESONET

&&

WFO UNR
Local storm report, Aug 30, 6:22 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
622 PM MDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             7 SSE FAIRBURN          43.59N 103.17W
08/30/2021  M1.00 INCH       CUSTER             SD   PUBLIC

&&

DYE
Local storm report, Aug 30, 6:38 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
638 PM MDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 SW NEMO               44.14N 103.58W
08/30/2021  E1.00 INCH       LAWRENCE           SD   SOCIAL MEDIA

&&

WFO UNR
Local storm report, Aug 30, 6:58 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
658 PM MDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             6 SW WHITE BUTTE        45.88N 102.44W
08/30/2021  M1.00 INCH       PERKINS            SD   TRAINED SPOTTER

&&

DYE
Local storm report, Aug 30, 7:21 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
721 PM MDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             6 SW WHITE BUTTE        45.88N 102.44W
08/30/2021  M1.75 INCH       PERKINS            SD   TRAINED SPOTTER

&&

CORRECTED EVENT

DYE
Local storm report, Aug 30, 7:38 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
738 PM MDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             1 N FAITH               45.03N 102.03W
08/30/2021  E2.00 INCH       MEADE              SD   FIRE DEPT/RESCUE

&&

WFO UNR

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 6:42 PM MDTSevere Thunderstorm Warning Destructive damage threatUNRMeade, Perkins, Ziebach63 min
Aug 30, 6:56 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRPerkins64 min
Aug 30, 8:19 PM MDTSpecial Weather StatementUNRPerkins41 min
Aug 30, 8:30 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRMeade, Pennington60 min
Aug 30, 8:33 PM MDTSpecial Weather StatementUNRZiebach42 min
Aug 30, 8:40 PM MDTSevere Thunderstorm WarningUNRZiebach40 min
Aug 30, 8:46 PM MDTSevere Thunderstorm Warning Considerable damage threatUNRHaakon, Ziebach59 min
Aug 30, 9:08 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins35 min
Aug 30, 9:26 PM MDTSevere Thunderstorm WarningUNRHaakon, Pennington64 min
Aug 30, 9:35 PM MDTSpecial Weather StatementUNRTodd40 min
Aug 30, 10:02 PM MDTSpecial Weather StatementUNRTripp58 min
Aug 30, 10:53 PM MDTSpecial Weather StatementUNRTodd67 min
Aug 30, 11:06 PM MDTSpecial Weather StatementUNRJackson54 min
Aug 30, 11:29 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Mellette, Todd61 min
Aug 31, 12:02 AM MDTSevere Thunderstorm WarningUNRMellette, Todd, Tripp58 min
Aug 31, 12:19 AM MDTSevere Thunderstorm WarningUNRMellette, Todd, Tripp56 min
Aug 31, 12:57 AM MDTSevere Thunderstorm WarningUNRMellette, Todd, Tripp63 min
Aug 31, 1:46 AM MDTRed Flag WarningUNRCampbell, Crook, Weston18 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.